tudy links severe drug reaction to herpes virus.
A rare and dangerous reaction to a range of common medicines including antibiotics and anticonvulsants may be caused by a severe immune response to reactivated herpes virus, scientists said on Wednesday. Researchers said their findings suggest that if doctors were to test for the herpes virus in patients suffering the drug reaction, they might be able to find ways to treat it and possibly stop it becoming more severe, or even fatal. The results should also help scientists find out what makes some people susceptible to the reaction, which is known as Drug Reaction with Eosinophilia and Systemic Symptoms, or DRESS, and affects around one in 8,000 people who take the common medicines. In a study into DRESS, also sometimes known as Drug-Induced Hypersensitivity Syndrome (DIHS), French scientists found the condition is actually an immune reaction prompted when a dormant virus is reactivated and the body's fighter T cells go into overdrive to fight it. "It looks a bit like an autoimmune disease (in which the body attacks itself), but it's not really an autoimmune disease because the target (of the immune response) is a actually a reactivated virus," said Philippe Musette of France's National Institute for Health and Medical Research (INSERM), who worked on the study with other colleagues in Rouen. The main drugs that cause DRESS are anticonvulsants, often used for epilepsy, including carbamazepine, sold as Carbatrol by Shire, valproate, sold by Abbott Laboratories as Depakine and Sanofi-Aventis as Epilim, Lamictal from GlaxoSmithKline, Novartis' Trileptal and Pfizer's Neurontin.
All Rights Reversed for Saudi Press Agency
Provided by Syndigate.info an Albawaba.com company
|Printer friendly Cite/link Email Feedback|
|Publication:||Saudi Press Agency (SPA)|
|Date:||Aug 26, 2010|
|Previous Article:||Chief of Allegiance-Pledge Commission visits Crown Prince Sultan.|
|Next Article:||Brussels condemns "openly discriminatory" remarks on Roma.|